Alabama, 2021Heat in Alabama, July 30, 2021
July 30, 2021 · NWS HUN · 8 events in 8 counties and zones
As late morning and afternoon temperatures climbed into the lower 90s, a frontal boundary moved into portions of northwestern and north central Alabama. This produced extremely humid conditions and heat index values of 105 to 109 degrees.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As late morning and afternoon temperatures climbed into the lower 90s, a frontal boundary moved into portions of northwestern and north central Alabama. This produced extremely humid conditions and heat index values of 105 to 109 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 9:22 AM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 30, 9:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1022 AM CDT Fri Jul 30 2021
.NEAR TERM...(Rest of Today)
Issued at 1022 AM CDT Fri Jul 30 2021
Another hot and humid day is in store for the Tennessee Valley, as
an H5 ridge/high centers over the Central Plains and an upper trough
begins to dig over the Southern Appalachians. High cirrus has been
evident resulting from a decaying thunderstorm complex that moved
across the OH River Valley overnight, and has helped keep
temperatures a little cooler than recent mornings so far. A weak
upper disturbance will push south through the area today, bringing
deeper moisture into the area. Unlike the past few days, this will
result in increased chances for showers and thunderstorms later this
afternoon. Because of the increase in cloud cover and uncertainty
tied to thunderstorm coverage later this afternoon, did not feel
confident enough to raise temperatures any today. Even with these
limiting factors in mind, there is still a chance some areas could
see enough clearing for sufficient diurnal heating and combined with
an airmass rich in moisture, afternoon heat indices could reach 105+
in some areas. For that reason, the Heat Advisory is warranted for
areas along and west of I-65 through 7PM this evening.
.SHORT TERM...(Tonight through Sunday)
Issued at 430 AM CDT Fri Jul 30 2021
The ridge will tend to become increasingly elongated W-E on Saturday
and warm low-lvl air will continue to be swept into the area in WNW
flow. Even behind the sfc front, temperatures will likely not budge
much as it essentially washes out just to our south. In fact, moist
advection in the low/mid levels will gradually push PW values higher.
However, a lack of overall dynamic forcing will limit convective
potential on Saturday. With 850 mb temps at levels near today and
with a better chance for better insolation and less shower
activity...temperatures on Saturday could actually be warmer than
today.
Increased amplification of the upr flow pattern will begin to take
place late Saturday into early Sunday, with a deepening trough
developing in the East CONUS. Strengthening low/mid level flow and
moisture advection in the Mid-Miss Valley may give rise to an MCS as
vorticity moves along the western flank of the trough through the
area. This feature may affect portions of our area by Sunday morning
and could produce strong wind gusts...but this will need to be
watched in future forecasts as its location of development and
movement are not certain. Otherwise, the vorticity maximum will move
SEWRD while a sfc boundary will be aligned generally W-E in the area
and numerous showers and thunderstorms are anticipated for Sunday.
Deep layer shear along with low-lvl lapse rates will be more
supportive of storm organization and strong updrafts/downdrafts,
especially during the late morning/afternoon.
.LONG TERM...(Sunday night through Thursday)
Issued at 430 AM CDT Fri Jul 30 2021
A consensus solution from the latest suite of global deterministic
and ensemble models suggests that a mid-level longwave trough will be
in place across the eastern half of North America at the beginning
of the extended period. The broader trough is predicted to gradually
become more amplified on Sunday night/Monday as a pronounced vort max
digs southeastward from the Central Plains into the TN Valley, and
lift from this feature will likely contribute to regeneration of
showers/thunderstorms along a cold front dropping southward through
the forecast area. Due to some uncertainty regarding lingering
impacts from thunderstorms during the day on Sunday, as well as the
speed/location of the cold front, we have kept POPs in the chance
range (highest south of the TN River). Lows on Monday morning will be
in the mid 60s-around 70 degree range, with highs later in the day
in the l-m 80s.
It is becoming increasingly apparent that by Monday night, light-
moderate northerly flow in the boundary layer will finally begin to
advect a noticeably cooler/drier airmass southward into the region.
This trend will persist for the remainder of the long term period, as
another vort max to our north evolves into a partially closed low
and drifts slowly eastward through the OH Valley. Lows will fall into
the m-u 60s Tuesday morning, and l-m 60s Wednesday/Thursday
mornings, with highs remaining in the l-m 80s. Regarding
precipitation chances, a weak disturbance crossing the region on
Tuesday could provide enough lift for a few postfrontal showers
during the day, with only a slight chance of showers in our eastern
areas on Wednesday/Thursday afternoons.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 645 AM CDT Fri Jul 30 2021
Patchy fog is present over the area, although the extent is difficult
to discern due to a canopy of high cirrus clouds atop the area.
Nevertheless, obs have indicated the presence of fog, even reaching
1/4 SM vis briefly at KMSL earlier ~10Z. The fog will gradually
dissipate at terminals by ~13Z. SHRA/TSRA are expected to develop
later this morning into the aftn, with best chances in NE AL.
Although there is still uncertainty in the extent of coverage today.
Nevertheless, confidence supports VCSH in TAFs by 20Z, and PROB30
group is warranted due to sctd nature of expected TSRA activity.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ001>007-016.
TN...Heat Advisory until 7 PM CDT this evening for TNZ076-096.
&&
NEAR TERM...25
SHORT TERM...KDW
LONG TERM...70/DD
AVIATION...KDW
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 30, 4:19 AM CST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
519 AM CDT Fri Jul 30 2021
ALZ001>010-016-TNZ076-096-097-310030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
519 AM CDT Fri Jul 30 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Isolated to scattered thunderstorms are expected to develop today
with best chances for activity in southern Middle Tennessee and
northeastern Alabama. A few storms may be capable of producing strong
wind gusts.
Heat index values are expected to climb to 105 to 107 in portions of
northwestern and north central Alabama and in Lincoln and Moore
Counties in Tennessee this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
A few strong to marginally severe thunderstorms capable of damaging
wind gusts and locally heavy rainfall are possible late Saturday
night into Sunday.
The coverage of thunderstorms will remain fairly high on Sunday night
and Monday, before diminishing on Monday night as a cold front
crosses the region. Nonetheless, a few thunderstorms will be
possible in the eastern portion of the outlook area through Thursday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Heat, Colbert
- When
- July 30, 11:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
During the afternoon hours, temperatures climbing into the mid to upper 90s and very moist conditions produced heat index values of 105 to 109 degrees.
Heat, Lauderdale
- When
- July 30, 11:00 AM CST to 4:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
During the afternoon hours, temperatures climbing into the mid to upper 90s and very moist conditions produced dangerous heat index values of 105 to 109 degrees.
Heat, Madison
- When
- July 30, 12:00 PM CST to 4:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
During the late morning and afternoon hours, temperatures climbed into the lower 90s as very humid conditions developed producing heat index values of 105 to 108 degrees.
Heat, Limestone
- When
- July 30, 12:00 PM CST to 3:15 PM CST
- Where
- Limestone forecast zone
- Reported by
- ASOS
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
During the afternoon hours, temperatures climbing into the lower 90s and a very humid airmass produced heat index values of 105 to 107 degrees.
Heat, Morgan
- When
- July 30, 12:00 PM CST to 3:15 PM CST
- Where
- Morgan forecast zone
- Reported by
- ASOS
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
During the afternoon hours, temperatures climbing into the lower 90s and a very moist airmass produced dangerous heat index values of 105 to 107 degrees.
Heat, Franklin
- When
- July 30, 12:00 PM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- Mesonet
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
During the afternoon hours, temperatures climbing into the lower 90s and a very humid airmass produced heat index values of 105 to 109 degrees.
Heat, Lawrence
- When
- July 30, 1:00 PM CST to 5:30 PM CST
- Where
- Lawrence forecast zone
- Reported by
- RAWS
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
During the afternoon hours temperatures climbing into the lower to mid 90s and a very humid airmass produced dangerous heat index values from 105 to 109 degrees.
Heat, Cullman
- When
- July 30, 2:55 PM CST to 3:10 PM CST
- Where
- Cullman forecast zone
- Reported by
- AWOS
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Temperatures climbing the lower 90s during the mid-afternoon hours and a humid airmass produced a brief period of heat index values reaching 105 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in California, July 30, 20211 death · 1 event
- Flash Flooding and Hail in Colorado, July 30, 2021$95,000 · 1 in hail · 8 events
- Damaging Winds in Arizona, July 30, 2021$68,000 · 50 kt wind · 3 events
- Flash Flooding and Dust Storm in California, July 30, 20211 injured · $40,000 · 50 kt wind · 6 events
- Debris Flows and Heavy Rain in California, July 30 to 31, 2021$41,000 · 5 events
- Damaging Winds in Georgia, July 30, 2021$32,000 · 50 kt wind · 2 events
- Flash Flood and Flood in California, July 30 to 31, 2021$24,000 · 0.5 in hail · 7 events
- Hail and Damaging Wind in Iowa, July 30 to 31, 20211.75 in hail · 24 events
- Damaging Wind in California, July 30, 2021$30,000 · 1 event
- Damaging Winds in Alabama, July 30, 2021$24,000 · 61 kt wind · 5 events
- Debris Flows in Colorado, July 30, 2021$23,000 · 4 events
- Flash Flooding in California, July 30, 2021$14,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976635, 976636, 976634, 976637, 976638, 977048, 977047, 976640.